Chemotherapy-Associated Tongue Hyperpigmentation and Blue Lunula

February 2013 | Volume 12 | Issue 2 | Case Reports | 223 | Copyright © February 2013

Kathleen M. Casamiquela BAa and Philip R. Cohen MDa-c

aDepartment of Dermatology, The University of Texas Medical School at Houston, Houston, TX bHealth Center, University of Houston, Houston, TX cDepartment of Dermatology, The University of Texas MD Anderson Cancer Center, Houston, TX

table 3
A 60-year-old African American man receiving docetaxel for adenocarcinoma of the prostate developed blue lunula on his right and left thumb 3 months after starting docetaxel. Three months after discontinuing the docetaxel, his nail beds returned to their original color.5
Hydroxyurea has been used in the treatment of chronic myelogenous leukemia; however, a 45-year-old man with recalcitrant plaque psoriasis who took hydroxyurea 500 mg twice daily developed blue lunula 2 weeks after starting the drug.6 Physical examination showed uniform blue pigmentation in all fingernails in addition to psoriasis-associated nail changes of nail pitting and thickening. Three potential mechanisms to account
table 4
for hydroxyurea-associated nail dyschromia have been postulated: (1) toxic effects to the distal nail matrix basal cells, (2) pigment deposition in the nail matrix, or (3) focal stimulation of melanocytes to produce melanin.6

CONCLUSION

Single-agent and combination-drug antineoplastic therapy can be associated with hair, mucocutaneous, and nail adverse sequelae. Our patient received cisplatin, ifosfamide, temozolomide, and vincristine; she subsequently developed not only macular black pigmentation on her tongue, but also blue lunula on the nails of her fingers and thumbs. The blue lunula resolved, and the tongue pigmentation was beginning to fade 18 months after the casual agents were discontinued. Albeit uncommon, coincident dyschromia of the tongue and lunula of the nails may occur following multiagent cancer chemotherapy.

DISCLOSURES

The authors have no relevant conflicts of interest to disclose.

REFERENCES

  1. Cohen PR. Black tongue secondary to bismuth subsalicylate: case report and review of exogenous cause of macular lingual pigmentation. J Drugs Dermatol. 2009;8(12):1132-1135.
  2. Krutchik AN, Buzdar AU. Pigmentation of the tongue and mucous membranes associated with cancer chemotherapy. South Med J. 1979;72(12):1615-1616.
  3. Willems M, Munte K, Vrolijk JM, et al. Hyperpigmentation during interferon- alpha therapy for chronic hepatitis C virus infection. Br J Dermatol. 2003;149(2):390-394.
  4. Aguayo-Leiva I, Perez B, Salguero I, Jaén P. Tongue hyperpigmentation during interferon-alpha and ribavirin therapy. Eur J Dermatol. 2009;19(3):291-292.
  5. Halvorson CR, Erickson CL, Gaspari AA. A rare manifestation of nail changes with docetaxel therapy. Skinmed. 2010;8(3):179-180.
  6. Jeevankumar B, Thappa DM. Blue lunula due to hydroxyurea. J Dermatol. 2003;30(8):628-630.
  7. Rao SP, Potnis AV, Sobrinho TC, Brown AK. Pigmentation of the tongue after treatment with adriamycin. Cancer Treat Rep. 1976;60(9):1402-1404.
  8. Villalón G, Martín JM, Pinazo MI, Calduch L, Alonso V, Jordá E. Focal acral hyperpigmentation in a patient undergoing chemotherapy with capecitabine. Am J Clin Dermatol. 2009;10(4):261-263.
  9. Vasudevan B. An unusual case of capecitabine hyperpigmentation: Is hyperpigmentation a part of hand-foot syndrome or a separate entity? Indian J Pharmacol. 2010;42(5):326-328.